Could Inserting a Suppository Do This? Could Inserting a Suppository Do This? | allnurses

LEGAL NOTICE TO THE FOLLOWING ALLNURSES SUBSCRIBERS: Pixie.RN, JustBeachyNurse, monkeyhq, duskyjewel, and LadyFree28. An Order has been issued by the United States District Court for the District of Minnesota that affects you in the case EAST COAST TEST PREP LLC v. ALLNURSES.COM, INC. Click here for more information

Could Inserting a Suppository Do This?

  1. 0 This may seem like a stupid question but... When I was a new nurse, about a month out of nursing school, I was caring for a 87 yo Hospice patient. He had an order for a rectal suppository which I was about to administer. I took a few minutes to chat with him and he was alert in good spirits... laughing and joking with me... no signs of distress what-so-ever. So I administered the suppository, and as soon as I did he said "I don't feel so good" immediately became unresponsive and 5 minutes later he was gone. Could my inserting the suppository have done this? I felt so horrible about this at the time, he was the first patient I lost and I felt so worried that I did something wrong.
  2. 5 Comments

  3. Visit  RXtech profile page
    #1 0
    That sounds like a vagal response to me. Some people can get it simply from straining to go to have a BM.
  4. Visit  jjnmrsmom profile page
    #2 0
    Well that was my first inclination too. But I thought that would only slow the heart... not stop it. Especially so abruptly like that. I suppose if your heart is diseased anything is possible.
  5. Visit  RXtech profile page
    #3 0
    I'm so sorry, I really did mean to add: You were helping him. It's nice to think that his last moments were pleasant and he was laughing and joking with his nurse.
  6. Visit  HHRNurse profile page
    #4 0
    At age 87 "anything" could have been the cause of his death. Besides his age he was a hospice patient which indicates he had a terminal diagnosis.

    You would have had to be routing around in there to cause a vagal response that would cause a significant change in his heart rate. I'm sorry that happened to you.....I think it was just his time to go.
  7. Visit  jjnmrsmom profile page
    #5 0
    Thank you for your responses. Deep down I figured it had to be something more significant than my administering the suppository; I was hoping for some reassurance. As a new nurse it really shook me up. Thanks again.